Alert archive / Michigan / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind chill advisory at Jan 2, 2018, 3:06 PM EST for 6 counties in Michigan. It took effect at Jan 2, 2018, 7:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2018, 3:06 PM EST (20:06 UTC)
- In effect from
- Jan 2, 2018, 7:00 PM EST
- Expired
- Jan 3, 2018, 6:02 AM EST
- In force
- 11 hr
- Issued by
- NWS Grand Rapids, MI
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS43 KGRR 022006 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 306 PM EST Tue Jan 2 2018 MIZ065>067-072>074-030415- /O.NEW.KGRR.WC.Y.0002.180103T0000Z-180103T1500Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 306 PM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Wind chills ranging from 10 below zero to 20 below zero, are expected. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...From 7 PM this evening to 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ037-043-050-056-064-071-030415- /O.CON.KGRR.WW.Y.0001.180103T0600Z-180105T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 306 PM EST Tue Jan 2 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 7 PM EST THURSDAY... * WHAT...Snow and blowing snow expected to develop early Wednesday morning north of Muskegon, then develop southward to Holland by sunrise. The snow is expected to be heavy at times from mid morning Wednesday through Thursday afternoon. Snowfall rates of 1 to 2 inches per hour will be possible in some of the heavier snow bands. Total snow accumulations of 4 to 8 inches, with localized amounts up to a foot, through Thursday afternoon, are expected. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan, and Van Buren counties. * WHEN...From 1 AM Wednesday to 7 PM EST Thursday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
3 follow-up statements
685 WWUS43 KGRR 030356 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1056 PM EST Tue Jan 2 2018 MIZ037-043-050-056-064-071-031200- /O.CON.KGRR.WW.Y.0001.180103T0600Z-180105T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1056 PM EST Tue Jan 2 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY... * WHAT...Snow and blowing snow are expected tonight north of Muskegon, which will then develop southward overnight. The snow is expected to be heavy at times from mid morning Wednesday through Thursday afternoon. Snowfall rates of 1 to 2 inches per hour will be possible in some of the heavier snow bands. Total snow accumulations of 4 to 8 inches, with localized amounts up to a foot, through Thursday afternoon, are expected. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 7 PM EST Thursday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ065>067-072>074-031200- /O.CON.KGRR.WC.Y.0002.000000T0000Z-180103T1500Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 1056 PM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. Frostbite will occur in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...Until 10 AM EST Wednesday. * ADDITIONAL DETAILS...The coldest wind chills are expected to be the most persistent south of the Interstate 96 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ weather.gov/grr
676 WWUS43 KGRR 030846 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 346 AM EST Wed Jan 3 2018 MIZ037-043-050-056-064-071-031700- /O.EXT.KGRR.WW.Y.0001.000000T0000Z-180105T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 346 AM EST Wed Jan 3 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow will overspread the area by mid morning. The snow will continue locally heavy at times into Friday morning. Snowfall rates of 1 to 2 inches an hour should be expected in the heavier snow bands. Locations like Big and Little Sable Point and extreme western Allegan and Van Buren Counties are expected to have the greatest snowfall amounts from this event. There will be some blowing and drifting snow from time to time too. Plan on difficult travel conditions, including during the morning and afternoon commutes into Friday. Additional snow accumulations of 6 to 10 inches, with localized amounts up to 24 inches, are expected. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 7 AM EST Friday. * ADDITIONAL DETAILS...Be prepared for reduced sudden sharp reductions in the visibility at times, locally to near zero. This is typical in lake effect snow bands. Winds will be gusty enough at times to cause blowing and drifting snow in open areas. Drifting may block some less traveled roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ065>067-072>074-031500- /O.CON.KGRR.WC.Y.0002.000000T0000Z-180103T1500Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 346 AM EST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...Until 10 AM EST this morning. * ADDITIONAL DETAILS...The coldest wind chills are expected to be the most persistent south of the Interstate 96 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ weather.gov/grr
244 WWUS43 KGRR 031102 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 602 AM EST Wed Jan 3 2018 MIZ065>067-072>074-031215- /O.CAN.KGRR.WC.Y.0002.000000T0000Z-180103T1500Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 602 AM EST Wed Jan 3 2018 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills are now in the range of zero to 10 below and as air temperatures rise over the next few hours wind chills should be in the five below to 5 above range by mid morning. As a result the Wind Chill Advisory has been cancelled. $$ MIZ037-043-050-056-064-071-031915- /O.CON.KGRR.WW.Y.0001.000000T0000Z-180105T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 602 AM EST Wed Jan 3 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Snow is currently widespread over the area. The snowfall rates will be heaviest from mid morning into early afternoon. Later this afternoon as the system snow ends lake snow bands will set up west of US-131 and continue through Friday morning. Snowfall rates of 1 to 2 inches an hour should be expected in the heavier snow bands tonight through Friday morning. Locations like Big and Little Sable Point and extreme western Allegan and Van Buren Counties are expected to have the greatest snowfall amounts from this event. There will be some blowing and drifting snow from time to time too. Plan on difficult travel conditions, including during the morning and afternoon commutes into Friday. Additional snow accumulations of 6 to 10 inches, with localized amounts up to 24 inches, are expected. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 7 AM EST Friday. * ADDITIONAL DETAILS...Be prepared for sudden sharp reductions in the visibility at times, locally to near zero. This is typical in lake effect snow bands. Winds will be gusty enough at times to cause blowing and drifting snow in open areas. Drifting may block some less traveled roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 2:50 PM EST, 16 minutes earlier.
Area forecast discussion, Jan 2, 2:50 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
250 PM EST Tue Jan 2 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 250 PM EST Tue Jan 2 2018
Reinforcing shots of arctic cold air will continue to push across
the region for the rest of this work week. Dangerous wind chills
will be found across inland areas south of I-96 tonight.
The next wave of cold air will be accompanied by a burst of snow
showers that will move in later tonight and Wednesday morning from
the Northwest. The pattern will then transition to lake effect snow
showers along the coastal counties from Wednesday afternoon through
the end of the week.
Another system will approach the area this weekend. Milder air will
move in over the area with highs in the 30s likely. Some
precipitation will also be possible as the warmer air moves in.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 250 PM EST Tue Jan 2 2018
Our forecast issues revolve around more dangerous wind chills
tonight across southern areas, and then snow showers picking up
tonight and Wednesday morning. We will be issuing another Wind Chill
Advisory for tonight for inland areas south of I-96. We will be
leaving the Winter Weather Advisory for the snow showers as is this
afternoon.
We continue to see a bit of a difference in air masses across the
area this afternoon. This is mainly due to colder air advecting in
over the southern areas where the trajectory is not over the warmer
lake. This difference will hold tonight, and areas away from Lake
Michigan down south will see wind chills drop down to 15 to 20 below
zero. Warmer temps north of this area will prevent wind chills from
becoming too low.
We continue to expect snow showers to expand in coverage and
intensity toward and after midnight tonight across the NW portion of
the area, and then gradually spread South and East through Wed
morning. Plenty of over lake instability with delta t/s running
around the mid to upper teens C. This instability will be aided by
the strong short wave just entering ND/MN from Canada.
The mean low level SW flow ahead of it will favor the lakeshore from
Holland and to the north. This is where the concentration of lift
via convergence/low level fgen resulting from the warmth from the
lake will be found. It will bleed into the next row of counties
inland, but should not be as impactful. We considered upgrading the
headlines as these SW flow events can overperform quickly. Our
thinking is that a fairly strong inversion evident on model
soundings should keep the intensity down a bit. We will monitor this
potential.
We were also considering expanding the advisory inland a bit if the
snow would impact the rush hour in the bigger cities a bit more. It
looks like the most impactful part of this will be just after the
morning commute for GRR, with only an inch or two expected.
The flow will transition to become more NNW by Wed evening as the
sfc front passes through, and the short wave moves out of the area.
We will see a NNW-SSE lake effect band take shape, affecting the
western portions of Mason/Oceana and Allegan/Van Buren counties Wed
night through Thu night. This band has the potential to bring
heavier amounts as it will likely be more focused. A land breeze may
play havoc with the exact placement Wed night and Thu night as
inland areas could clear out and see temps drop quite a bit.
.LONG TERM...(Friday through Tuesday)
Issued at 250 PM EST Tue Jan 2 2018
Ongoing lake effect snow showers on Friday will end by Saturday
before some light snow overspreads the region on Sunday with some
accumulations possible. Sunday travel could be slick for central and
southern Lower Michigan.
Overall, Friday's lake effect setup looks good for the lakeshore but
there are a couple mitigating factors to consider. Favorable
parameters for accumulating snow include very impressive SBCAPE
(lake induced) along the coast that could reach 100 J/kg or more
near LDM, BIV and LWA; 0-2 km ThetaE lapse rates of -1 to -2 K/km
and 0-3 km RH of 70-80%; and finally the NNW flow that could have
some Lake Superior contribution. However, the DGZ will be close to
the ground and the best lift will be centered at the very top of the
DGZ. So, flake size will be somewhat reduced but accumulations will
nevertheless occur for particularly the western half of our
lakeshore counties. Expect at least a few inches for coastal areas
with little or no snow east of there. Some of the highest amounts
will likely be near Ludington and Pentwater as well as Saugatuck and
South Haven.
Models are still indicating a pattern change by late in the weekend
as the deep upper trough over the Great Lakes moves out and is
replaced by some upper level height rises and warm air advection.
Warm, of course, is relative here, but we could see highs in the 30s
by Sunday, which would likely end a two week period of subfreezing
temperatures. The consensus of the medium range models indicates
light snow overspreading most, or all, of our region on Sunday as a
H500 shortwave with Pacific origin moves into the Ohio Valley. Looks
like a general light snow event for us with a wetter snow than we
have been experiencing lately. Currently not anticipating mixed
precip with this system as the H850 0C line is shown to stay just
south of our region and we also look to be below 0C at H925. That
could change with time but going for all snow at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM EST Tue Jan 2 2018
Main focus will be on light snow moving in early Wednesday morning
from NW to SE. This will likely lead to IFR for MKG and GRR in the
12z-14z time frame, possibly earlier at MKG. Expect IFR to persist
at MKG beyond 18z and well into Wednesday night it appears as
winds shift NNW which will help snow bands persist near the
coast. IFR will likely improve to MVFR at GRR between 18z Wed and
00z Thu.
&&
.MARINE...
Issued at 250 PM EST Tue Jan 2 2018
We will be holding on to the marine headlines as is for this
forecast cycle. Gales look most likely up north tonight in a
marginal situation. Solid SCA conditions will be in place for the
remainder of the coast. Additional SCA's will be needed through most
of the week once the Gale expires early Wed morning.
&&
.HYDROLOGY...
Issued at 1216 PM EST Tue Jan 2 2018
The Muskegon River at Evart has risen above bankfull, prompting
this morning's advisory. Sustained cold with temperatures well
below freezing have resulted in additional ice build-up, causing
fluctuations. While additional fluctuations will be possible, a
reinforcing push of cold air will generally keep temperatures
below 20 degrees. This should allow the river to stabilize over
the next couple of days. Forecast include minor impacts should
fluctuations remain small.
Most other sites around Southwest Lower Michigan are stable and
ice covered. The White River at Whitehall is ice affected with
some inaccurate data. No impacts have been reported and overall
trends are not concerning. Expected little impact elsewhere with
precipitation being all snow. Temperatures may approach the
freezing mark early next week, which may raise concerns in
locations with thinner/weaker ice cover.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 1 AM Wednesday to 7 PM EST Thursday
for MIZ037-043-050-056-064-071.
LM...Gale Warning until 7 AM EST Wednesday for LMZ847>849.
Small Craft Advisory until 7 AM EST Wednesday for LMZ844>846.
&&
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...Hoving
AVIATION...Hoving
HYDROLOGY...JAM
MARINE...NJJIn the hours before
Local storm report, Jan 2, 10:06 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1006 AM EST TUE JAN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM SNOW MEARS 43.68N 86.42W
01/02/2018 M2.0 INCH OCEANA MI TRAINED SPOTTER
24 HOUR SNOWFALL.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:24 AM EST | Winter Weather Advisory | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 4 days |
| Jan 2, 3:31 AM EST | Gale Warning | GRR | 23 hr | |
| Jan 2, 11:26 AM EST | River Flood Advisory | GRR | Osceola | 4 days |
Nearby
Wind Chill Advisories in Michigan, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.